Chapter 42: Liver Cirrhosis and Complications
DS is a 36-year-old man who presents with altered mental status, anorexia, significant weight loss over the past 3 months, recent abdominal swelling, and general malaise. Current medications include simvastatin, nicotinic acid, acetaminophen, and alprazolam. Upon examination he was found to have palmer erythema and splenomegaly and his laboratory tests were significant for mildly elevated AST, ALT, bilirubin, and blood glucose. He is diagnosed with hepatic cirrhosis.
Which of the following drugs is the most likely cause of DS’s cirrhosis?
a. HMG-CoA reductase inhibitors (statins)
Answer d is correct. Alcoholism and hepatitis C are the most common causes of cirrhosis in the Western world.
Answer a is incorrect. Statin drugs have been related to cases of acute hepatotoxicity with a pattern of injury similar to acute hepatitis. However, with proper liver function test (LFT) monitoring, statins can be stopped if AST and ALT exceed three times the upper limit of normal and LFTs usually return to normal. Statins are an unlikely cause of a chronic liver disease like cirrhosis.
Answer b is incorrect. Nicotinic acid can also cause acute hepatotoxicity but the pattern of injury is similar to acute hepatitis, not cirrhosis.
Answer c is incorrect. Acetaminophen can also cause acute hepatotoxicity but the pattern of injury is similar to acute hepatitis, not cirrhosis.
An arterial ammonia level is drawn for DS with the following results:
125 μg/dL (Normal: 15-60 μg/dL)
This laboratory abnormality is most closely associated with which of the symptoms reported by DS?
Answer c is correct. Elevated venous and arterial ammonia levels are associated with hepatic encephalopathy which can cause altered mental status.
Answer a is incorrect. Significant abdominal swelling is associated with ascites, a complication of cirrhosis.
Answer b is incorrect. Anorexia and weight loss are nonspecific symptoms of cirrhosis; however, they are not associated with an increased ammonia level.
Answer d is incorrect. Palmar erythema is a symptom of cirrhosis, but is not associated with increased ammonia levels.
BT is a 58-year-old man who has been diagnosed with cirrhosis for the past 2 years. BT presents with mild ascites, esophageal and gastric varices with no bleeding, and ...